EconPapers    
Economics at your fingertips  
 

Seasonal Adjustment and the Business Cycle in Unemployment

Philip Hans Franses and Paul de Bruin
Additional contact information
Paul de Bruin: University of Amsterdam

Studies in Nonlinear Dynamics & Econometrics, 2000, vol. 4, issue 2, 14

Abstract: Several recent studies show that seasonal variation and cyclical variation in unemployment are correlated. A common finding is that seasonality tends to differ across the business cycle stages of recessions and expansions. Since seasonal adjustment methods assume that the two sources of variation can somehow be separated, the present study examines the impact of seasonal adjustment on the analysis of cyclical patterns. Seasonally adjusted quarterly unemployment data for five G-7 countries are modeled by a Smooth Transition Autoregression (STAR), whereas the corresponding unadjusted data are modeled by a so-called Seasonal STAR (SEASTAR). A comparison of the implied estimated peaks and troughs shows that there is substantial agreement on the business cycle chronologies, albeit that for seasonally adjusted data, recessionary periods tend to last longer.

Keywords: unemployment; seasonality; business cycle; seasonal adjustment (search for similar items in EconPapers)
Date: 2000
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
https://doi.org/10.2202/1558-3708.1057 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Seasonal adjustment and the business cycle in unemployment (1999) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:4:y:2000:i:2:n:2

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/snde/html

DOI: 10.2202/1558-3708.1057

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-23
Handle: RePEc:bpj:sndecm:v:4:y:2000:i:2:n:2